Multilinear maps on products of operator algebras

John David Maitland Wright, K. Ylinen

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Let A(1), A(2),..., A(r) be C*-algebras with second duals A"(1), A"(2),...,A"(r), and let X be an arbitrary trary Banach space. Let Gamma: A"(1) x A"(2) x (...) x A"(r) --> X" be a bounded r-linear map, and denote by Gamma": A"(1) x A"(2) x (...) x A"(r) --> X" the Johnson-Kadison-Rinrose extension (i.e., the separately weak* to weak* continuous r-linear extension) of Gamma. The problem of characterising those Gamma for which Gamma" takes its values in X was solved by Villanueva when the algebras are all commutative. Because the Dunford-Pettis property fails for noncommutative C*-algebras, the 'obvious' extension of Villanueva's characterisation does not give the correct condition. In this paper we solve this problem for general C*-algebras. This result is then applied to obtaining a multilinear generalisation of the normal-singular decomposition of a bounded linear operator on a von Neumann algebra. (C) 2004 Elsevier Inc. All rights reserved.

Original languageEnglish
Pages (from-to)558-570
Number of pages12
JournalJournal of Mathematical Analysis and Applications
Volume292
DOIs
Publication statusPublished - 2004

Keywords

  • DUNFORD-PETTIS PROPERTY

Cite this

Multilinear maps on products of operator algebras. / Wright, John David Maitland; Ylinen, K.

In: Journal of Mathematical Analysis and Applications, Vol. 292, 2004, p. 558-570.

Research output: Contribution to journalArticle

Wright, John David Maitland ; Ylinen, K. / Multilinear maps on products of operator algebras. In: Journal of Mathematical Analysis and Applications. 2004 ; Vol. 292. pp. 558-570.
@article{5dd5b0b19f174ec7a72b5c1c782e4ce7,
title = "Multilinear maps on products of operator algebras",
abstract = "Let A(1), A(2),..., A(r) be C*-algebras with second duals A{"}(1), A{"}(2),...,A{"}(r), and let X be an arbitrary trary Banach space. Let Gamma: A{"}(1) x A{"}(2) x (...) x A{"}(r) --> X{"} be a bounded r-linear map, and denote by Gamma{"}: A{"}(1) x A{"}(2) x (...) x A{"}(r) --> X{"} the Johnson-Kadison-Rinrose extension (i.e., the separately weak* to weak* continuous r-linear extension) of Gamma. The problem of characterising those Gamma for which Gamma{"} takes its values in X was solved by Villanueva when the algebras are all commutative. Because the Dunford-Pettis property fails for noncommutative C*-algebras, the 'obvious' extension of Villanueva's characterisation does not give the correct condition. In this paper we solve this problem for general C*-algebras. This result is then applied to obtaining a multilinear generalisation of the normal-singular decomposition of a bounded linear operator on a von Neumann algebra. (C) 2004 Elsevier Inc. All rights reserved.",
keywords = "DUNFORD-PETTIS PROPERTY",
author = "Wright, {John David Maitland} and K. Ylinen",
year = "2004",
doi = "10.1016/j.jmaa.2003.12.024",
language = "English",
volume = "292",
pages = "558--570",
journal = "Journal of Mathematical Analysis and Applications",
issn = "0022-247X",
publisher = "Academic Press Inc.",

}

TY - JOUR

T1 - Multilinear maps on products of operator algebras

AU - Wright, John David Maitland

AU - Ylinen, K.

PY - 2004

Y1 - 2004

N2 - Let A(1), A(2),..., A(r) be C*-algebras with second duals A"(1), A"(2),...,A"(r), and let X be an arbitrary trary Banach space. Let Gamma: A"(1) x A"(2) x (...) x A"(r) --> X" be a bounded r-linear map, and denote by Gamma": A"(1) x A"(2) x (...) x A"(r) --> X" the Johnson-Kadison-Rinrose extension (i.e., the separately weak* to weak* continuous r-linear extension) of Gamma. The problem of characterising those Gamma for which Gamma" takes its values in X was solved by Villanueva when the algebras are all commutative. Because the Dunford-Pettis property fails for noncommutative C*-algebras, the 'obvious' extension of Villanueva's characterisation does not give the correct condition. In this paper we solve this problem for general C*-algebras. This result is then applied to obtaining a multilinear generalisation of the normal-singular decomposition of a bounded linear operator on a von Neumann algebra. (C) 2004 Elsevier Inc. All rights reserved.

AB - Let A(1), A(2),..., A(r) be C*-algebras with second duals A"(1), A"(2),...,A"(r), and let X be an arbitrary trary Banach space. Let Gamma: A"(1) x A"(2) x (...) x A"(r) --> X" be a bounded r-linear map, and denote by Gamma": A"(1) x A"(2) x (...) x A"(r) --> X" the Johnson-Kadison-Rinrose extension (i.e., the separately weak* to weak* continuous r-linear extension) of Gamma. The problem of characterising those Gamma for which Gamma" takes its values in X was solved by Villanueva when the algebras are all commutative. Because the Dunford-Pettis property fails for noncommutative C*-algebras, the 'obvious' extension of Villanueva's characterisation does not give the correct condition. In this paper we solve this problem for general C*-algebras. This result is then applied to obtaining a multilinear generalisation of the normal-singular decomposition of a bounded linear operator on a von Neumann algebra. (C) 2004 Elsevier Inc. All rights reserved.

KW - DUNFORD-PETTIS PROPERTY

U2 - 10.1016/j.jmaa.2003.12.024

DO - 10.1016/j.jmaa.2003.12.024

M3 - Article

VL - 292

SP - 558

EP - 570

JO - Journal of Mathematical Analysis and Applications

JF - Journal of Mathematical Analysis and Applications

SN - 0022-247X

ER -